MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® POLYURETHANE URETERAL CATHETERS, WHISTLE TIP

C.R. BARD, INC. (COVINGTON) -1018233 BARD® POLYURETHANE URETERAL CATHETERS, WHISTLE TIP
Model Number 136406
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the cystoscopy of left ureteral stent placement, the left 6fr whistle tip stent was removed, and only half of the stent was accounted for.It was stated that upon removal of the cystoscope from the ureter, the provider thought the remaining portion of ureteral stent was removed.Per hospital policy, an x-ray was taken for retained object post-procedure and prior to extubating.It was stated that a 3 mm cylindrical piece was identified on the x-ray.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Additional Manufacturer Narrative
The reported event is inconclusive because no sample was returned for evaluation and further investigation was not conclusive.As the sample was not returned for evaluation a specific cause could not be identified, however, based on the risk document a potential root cause for this event could be, "inadequate joint strength".The device was used for treatment purposes.It is unknown if the device had met all relevant specifications or resulted in the reported event.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "indications for use: the bard® polyurethane ureteral catheters are intended for use in the drainage of urine from the ureter.The polyurethane ureteral catheter is inserted through the urethra, into the bladder and up through the ureter.These catheters also allow the delivery of contrast media.Caution, consult accompanying documents do not use if package is damaged after use, this product may be a potential biohazard.Handle and dispose of in accordance with applicable local, state and federal laws and regulations directions for use: ureteral catheters are designed in a variety of distal tip configurations.The anatomical characteristics of the ureteral orifice and physician preference should determine the choice of design in a specific clinical situation.Closed tip placement (placed without a guidewire) after placement of the cystoscope into the bladder, the ureteral orifice is located and examined and a choice of ureteral catheter is made.The catheter adapter is secured to the ureteral catheter, and the catheter is flushed to evacuate all air bubbles.Under direct vision, the catheter tip is positioned within the ureteral orifice.Contrast media is then injected through the ureteral catheter into the ureter.Under fluoroscopy, the ureter is visualized and required intervention determined.Open tip placement (placed with a guidewire) after placement of the cystoscope into the bladder, the ureteral orifice is located and examined and a choice of ureteral catheter is made.Under direct vision, the guidewire is positioned within the ureteral orifice.The ureteral catheter is inserted over the guidewire and advanced into the ureter.The guidewire is removed and the catheter adapter is secured to the catheter.Gentle aspiration to evacuate air from the catheter can be performed at this time.Contrast media is then injected through the ureteral catheter into the ureter.Under fluoroscopy, the ureter is visualized and required intervention determined.Warning: this unit should not be used as a ureteral splint.Warning: this is a single use device.Do not resterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Caution: do not withdraw ureteral catheter while it is deflected in endoscope.Avoid sharp bending.Caution: do not over-tighten the catheter adapter.Over-tightening the catheter adapter may occlude the lumen of the catheter.Caution: when using the tigertail¿ catheter without the stabilizing support of a guidewire, be aware that a malfunction may occur where the flexible tip may detach if excessive force is made in contact with the walls of the bladder, ureter or renal pelvis.Should the flexible portion of the catheter become detached, retrieve with an endourology grasping device." correction: f,g,h.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
 
Event or Problem Description
It was reported that during the cystoscopy of left ureteral stent placement, left 6fr whistle tip stent was removed and only half of the stent was accounted for.Upon removal of cystoscope from ureter, the provider thought the remaining portion of ureteral stent was removed.Per hospital policy, an x-ray was taken for retained object post-procedure and prior to extubating and identified the 3mm cylindrical.

Brand Name
BARD® POLYURETHANE URETERAL CATHETERS, WHISTLE TIP
Common Device Name
URETERAL CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
juan velez
8195 industrial blvd
covington 30014
7707846100
MDR Report Key13101939
Report Number1018233-2021-08489
Device Sequence Number14301782
Product Code EYB
UDI-Device Identifier10801741126984
UDI-Public(01)10801741126984
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model Number136406
Device Catalogue Number136406
Device Lot NumberREEU1929
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/15/2021
Supplement Date Received by Manufacturer11/01/2022
Initial Report FDA Received Date12/28/2021
Supplement Report FDA Received Date11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexMale
Patient Weight25 KG